Ingesting dangerous, synthetic marijuana may well result in a trip to the hospital. Some
young people have even been brought to the psychiatric ward under the state’s involuntary
commitment law. Drugs with names like “Mr. Smiley,”, “Red X Dawn” and “Spice”
were, until recently, available in convenience stores and gas stations. Since
the Drug Enforcement Administration banned five of the compounds found in some
of these drugs, they are less readily available. But synthetic marijuana
remains a dangerous presence and a worry for parents and guardians of at-risk
Three otherwise healthy teenagers had heart attacks just a few days after smoking K2,
one brand of synthetic weed. Doctors have theorized that the chemical caused
spasms in the coronary arteries. This may have cut off the heart’s blood supply
and killed part of the muscle. Amazingly, all three of these young people have
regained their health. They were incredibly lucky.
Others have not dodged the deadly effect these drugs are capable of.
Synthetic marijuana is 20 times as potent, therefore 20 times more toxic, as normal
marijuana. And although paranoia can be associated with “natural” pot smoking,
those taking fake pot may experience more agitation and psychosis under the
Even after the drugs have left the system, according to reports, many tell of a
behavior change and thought processing change that does not go away and leaves
them open for “psychiatric treatment”. The first line of treatment is most
often psychotropic drugs.
There are extremely dangerous long-term physical effects associated with synthetic
marijuana. There have been reports of kidney failure, anxiety, muscle cell
breakdown, convulsions, hallucinations, tremors and heart palpitations. Some
experience seizures long after the drug had been ingested. This is according to
literature from The Poison Control Center.
The medical examiner in an Upstate New York County reported the deaths of two young
men who had used so-called legal marijuana.
What are these drugs made from?
They are a blend of herbs and spices which have been treated with synthetic
chemicals meant to mimic the highs produced by marijuana.
One hopes that this Pittsburgh father’s heart-breaking story may save the lives of
other children enticed by these potentially deadly compounds. Raymond Rice’s 13
year old son Brandon smoked K2 (also known as Spice) in June of 2011. Brandon
was a happy-go-lucky kid, who loved baseball and roller coasters. But after
smoking what he thought was pot, he developed a full body rash, nausea and a
dangerously high fever.
His parents placed him in cold water to bring down the fever, but it actually
increased from 103.7 to 104.2 degrees. His father said that the chemical burn
from Spice was “eating his lung away.”
The young man lay near death for 6 weeks in the hospital, on life support, his
lungs irreversibly damaged.
On September 28th Brandon had a double lung transplant. He seemed to be
recovering well when he took a turn for the worse and tragically passed away
from an infection in October of last year.
Brandon’s story illustrates the dangers of synthetic marijuana in a gut-wrenching way. It
is a tragic reminder to communicate with our youth, and is a warning that
recreational drug use can be a dangerous game of Russian Roulette.
Really preciate you for your information you provide. I have tried a lot but couldn’t find it.Thank you.
I’ve known for a log time that even real marijuana was being laced with things such as cocaine,crack, estacy, etc…, by illegal drug dealers to get people hocked on harder drugs so they could make more money on the streets, that has been going on since the 1980’s. This senthetic marijuana seems even more serious, like “meth” and a lot of psychotropic drugs. It’s a big problem up here where I’m at, and we need to do whatever we can to try to keep it from being used by these kids and teenagers and adults.